Hail, Salt Lake
- When
- May 18, 4:20 PM MST
- Where
- Salt Lake County, 1.72 mi ESE of Sandy City
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 40.570, -111.850
Nickel sized hail was reported in Sandy.
Another surge of tropical moisture into Utah combined with some passing disturbances to produce another round of thunderstorms, with the strongest thunderstorms occurring across the northern half of the state.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
Another surge of tropical moisture into Utah combined with some passing disturbances to produce another round of thunderstorms, with the strongest thunderstorms occurring across the northern half of the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 18, 2:24 PM MST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 324 PM MDT MON MAY 18 2015 .SYNOPSIS...A BROAD STORM SYSTEM OVER CALIFORNIA AND SOUTHERN NEVADA THIS AFTERNOON WILL MOVE NORTHEAST INTO NORTHERN PORTIONS OF NEVADA AND UTAH TONIGHT THROUGH TUESDAY. THE NEXT STORM SYSTEM WILL ARRIVE LATE IN THE WEEK AND IMPACT MUCH OF UTAH THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND. && .SHORT TERM (UNTIL 06Z FRIDAY)...ELONGATED AMOEBA SHAPED CIRCULATION OVER CALIFORNIA INTO NEVADA HAS A LOBE OF ENERGY OVER SOUTHERN NEVADA THAT WILL ROTATE NORTHWARD INTO SOUTHWEST AND WESTERN UTAH LATE THIS AFTERNOON INTO THIS EVENING. ANOTHER AREA OF CONVECTION ASSOCIATED WITH A WEAK CIRCULATION AT LOW LEVELS AND GOOD DIFFLUENCE ALOFT IS OCCURRING OVER NORTHWEST UTAH THIS AFTERNOON. WHILE THE LOW LEVEL CIRCULATION IS EXPECTED TO DISSIPATE AS IT MOVES NORTHWEST OVER THE GREAT SALT LAKE DESERT...THE DIFFLUENCE ALOFT IS EXPECTED TO REMAIN OVER NORTHERN UTAH THROUGH THIS EVENING. THEREFORE HAVE GONE WITH NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS ALL OF WESTERN UTAH AND ALSO ACROSS NORTHERN UTAH FOR THIS EVENING. THE HRRR SUPPORTS THIS IDEA BUT THE NAM12 DOES NOT...SO I GUESS TIME WILL TELL WHICH ONE IS CORRECT. THE ELONGATED LOW WILL STRETCH FROM CENTRAL NEVADA ACROSS NORTHERN UTAH TUESDAY FOR CONTINUED THREAT OF SHOWERS AND ISOLATED THUNDERSTORMS WHILE THE EXTREME SOUTH WILL BE UNDER A SOMEWHAT DRIER SOUTHWEST FLOW. HAVE SCATTERED THUNDERSTORMS MENTIONED OVER EASTERN PORTIONS OF THE CWA AS THERE IS STILL ABOUT A 20C SPREAD BETWEEN H7 AND H5 ENOUGH FOR SOME INSTABILITY. THE REMNANTS OF THE LOW WILL BE NORTH OF THE CWA WEDNESDAY BUT THE AIR MASS WILL STILL REMAIN RATHER MOIST ACROSS NORTHERN UTAH FOR ISOLATED TO SCATTERED SHOWERS. THE SOUTHERN VALLEY SHOULD BE RAIN FREE WEDNESDAY AS A WEAK RIDGE BUILDS IN. TEMPERATURES OVERALL WILL WARM 5-8 DEGREES WEDNESDAY DUE TO H7 TEMPERATURES WARMING BY 2-4 DEGREES C. BY THURSDAY THE NEXT STORM SYSTEM IS ROLLING INTO THE WESTERN GREAT BASIN PLACING THE CWA UNDER UPPER LEVEL DIFFLUENCE ONCE AGAIN FOR AN INCREASE CHANCE OF SHOWERS AND THUNDERSTORMS. .LONG TERM (AFTER 06Z FRIDAY)...THE CLOSED LOW OFF THE SOUTHERN CALIFORNIA COAST ON THURSDAY IS FORECAST TO MOVE THROUGH CALIFORNIA ON THURSDAY NIGHT...THEN OVER NORTHERN ARIZONA THROUGH THE DAY FRIDAY. UTAH AND SOUTHWEST WYOMING LOOK TO BE ONCE AGAIN IN THE CROSSHAIRS OF SOME OF THE BEST PRECIPITATION...ESPECIALLY HEADING INTO SATURDAY AS THE TROUGH MIGRATES NORTHEASTWARD...FIRST OVERHEAD AND THEN EXITING THROUGH COLORADO AND WYOMING. THE NORTHERN PORTIONS OF THE CWA COULD EVEN GET INTO SOME WRAP- AROUND PRECIPITATION AGAIN LATE SATURDAY INTO SUNDAY...THOUGH SOME OF THAT DEVELOPMENT MAY BE INFLUENCED BY YET ANOTHER CLOSED LOW MOVING IN FROM THE PACIFIC NORTHWEST SATURDAY INTO SUNDAY. THERE IS SOME DISCREPANCY ABOUT WHETHER THIS LOW WILL CONTINUE TO LINGER ACROSS THE PACIFIC NORTHWEST INTO THE BEGINNING OF NEXT WORK WEEK OR DIVE SOUTHWARD INTO THE GREAT BASIN. CURRENT POPS FOR DAY 7 ARE FOCUSED ACROSS THE NORTH...BUT THESE WOULD HAVE TO BE EXPANDED SOUTHWARD AND INCREASED SIGNIFICANTLY IF THE LOW SPINS FOR A COUPLE DAYS OVER THE GREAT BASIN AS THE ECMWF HAS BEEN PROMOTING. BOTTOM LINE FOR THE EXTENDED...YET ANOTHER PERIOD OF WET AND ACTIVE WEATHER FOR THE AREA. HAVE GENERALLY CONTINUED THE UPWARD TREND OF POPS...AND ALSO LOWERED MAX TEMPS TO ACCOUNT FOR INCREASED CLOUD COVER THROUGH MUCH OF THE HOLIDAY WEEKEND. && .FIRE WEATHER...A MOIST SPRING WEATHER PATTERN WILL REMAIN IN PLACE THROUGH MUCH OF THE UPCOMING WEEK. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MUCH OF UTAH THROUGH TUESDAY...WITH SNOW LEVELS GENERALLY AROUND 8-9KFT. THESE SHOWERS WILL BECOME LESS WIDESPREAD WEDNESDAY AND THURSDAY...AND CONDITIONS WILL WARM AND DRY A BIT AS THE STATE IS BETWEEN STORM SYSTEMS. HOWEVER...THE NEXT STORM WILL MOVE THROUGH THE AREA LATE THURSDAY AND INTO THE WEEKEND...WITH WETTING RAINS ONCE AGAIN POSSIBLE IN MANY LOCATIONS. && .AVIATION...PERIODIC SHOWERS WITH POSSIBLY A THUNDERSTORM OR TWO CAN BE EXPECTED IN AND AROUND THE KSLC TERMINAL THROUGH THE EVENING. CONDITIONS WILL PRIMARILY REMAIN IN THE VFR RANGE...ALTHOUGH BRIEF PERIODS WITH MVFR CIGS/VIS. THE WIND FORECAST IS A LOW CONFIDENCE ONE...AS OUTFLOW WILL LIKELY DICTATE THE OVERALL WIND PATTERN THROUGH THE EVENING. THE MOST LIKELY DIRECTION THROUGH 03Z SEEMS TO BE WEST-NORTHWEST BASED ON MESONET OBSERVATIONS AND SURFACE PRESSURE ANALYSIS...HOWEVER PERIODS OF SOUTHERLY OR EVEN EASTERLY WINDS WILL BE POSSIBLE. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...STRUTHWOLF AVIATION...SEAMAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 331 PM MDT MON MAY 18 2015 UTZ001>016-019>021-517-518-WYZ021-191200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 331 PM MDT MON MAY 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE STRONGEST ACTIVITY WILL HAVE THE POTENTIAL TO BRING LOCALLY HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. PERIODS OF ACCUMULATING SNOWFALL CAN BE EXPECTED ABOVE NINE THOUSAND FEET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY IT WILL REMAIN STORMY TUESDAY...BUT BEGIN TO THIN OUT MID WEEK. THE NEXT COOL AND WET STORM IS EXPECTED LATE THURSDAY INTO THE HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 205 PM MDT MON MAY 18 2015 UTZ002-003-005-182030- SALT LAKE AND TOOELE VALLEYS UT-NORTHERN WASATCH FRONT UT- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 205 PM MDT MON MAY 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SALT LAKE...EAST CENTRAL TOOELE AND SOUTHWESTERN DAVIS COUNTIES UNTIL 230 PM MDT... AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MAGNA...OR NEAR WEST VALLEY CITY...MOVING NORTHWEST AT 25 MPH. PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... SALT LAKE CITY...WEST VALLEY CITY...TOOELE...GRANTSVILLE...WEST JORDAN...TAYLORSVILLE...STANSBURY PARK...KEARNS...OQUIRRH...MAGNA... LAKE POINT...ERDA AND COPPERTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM IS CAPABLE OF PRODUCING A SIGNIFICANT AMOUNT OF HAIL. HAIL MAY ACCUMULATE ON AREA ROADS RESULTING IN DANGEROUS TRAVEL CONDITIONS. && LAT...LON 4064 11195 4046 11230 4078 11256 4096 11214 TIME...MOT...LOC 2005Z 147DEG 21KT 4066 11211 MT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 509 PM MDT MON MAY 18 2015 UTZ002-003-007-008-182345- SALT LAKE AND TOOELE VALLEYS UT-NORTHERN WASATCH FRONT UT- WASATCH MOUNTAINS SOUTH OF I-80 UT-WASATCH MOUNTAINS I-80 NORTH UT- 509 PM MDT MON MAY 18 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALT LAKE...SOUTHWESTERN MORGAN AND SOUTHEASTERN DAVIS COUNTIES UNTIL 545 PM MDT... AT 509 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM OVER SANDY... MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... SALT LAKE CITY...WEST VALLEY CITY...SANDY...MURRAY...BOUNTIFUL...WEST JORDAN...TAYLORSVILLE...SOUTH JORDAN...DRAPER...RIVERTON...COTTONWOOD HEIGHTS...MIDVALE...HOLLADAY...SOUTH SALT LAKE...HERRIMAN...NORTH SALT LAKE...CENTERVILLE...WOODS CROSS...BLUFFDALE AND WEST BOUNTIFUL. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4055 11170 4048 11201 4093 11202 4092 11167 TIME...MOT...LOC 2309Z 180DEG 29KT 4060 11185 MT
The Salt Lake City radar (KMTX), 92 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel sized hail was reported in Sandy.
The Clifton Flat RAWS recorded a peak wind gust of 61 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582654, 582656.